Cymbalta is a popular drug used to treat several illnesses, including depression. One of its side effects is weight loss. The weight loss caused by Cymbalta can be minimal or drastic, depending on the person. You should keep in close contact with your doctor and report any unusual side effects.
Cymbalta, also known as Duloxetine, has been shown to be effective in reducing depression, alleviating the pain due to diabetes and in treating the effects of fibromyalgia. The mechanism that makes the drug effective is unknown, but it is suspected to involve the stimulation of serotonin and norepinephrine in the brain. Cymbalta is a serotonin and norepinephrine reuptake inhibitor, available only by prescription.
There are several possible side effects associated with Cymbalta, including cough, diarrhea, constipation, dizziness, dry mouth, fever, frequent urination, headache, lack or loss of strength, loss of appetite, muscle aches, nausea, sleepiness or unusual drowsiness, sleeplessness, sore throat, stuffy or runny nose, abnormal orgasm, change or problem with discharge of semen, decreased interest in sexual intercourse, inability to have or keep an erection, longer than usual time to ejaculation of semen, loose stools and loss in sexual ability, desire, drive or performance, according to drugs.com.
Weight Loss and Weight Gain
Weight loss is a common side effect to Cymbalta, which could be due to several reasons. Cymbalta decreases appetite and causes diarrhea, which could attribute to weight loss. Also, weight gain is a common symptom of depression. By alleviating the depression, you may begin to lose weight because you are eating better and healthier. Cymbalta should not be used as a weight loss drug and has not been approved by the Food and Drug Administration for that purpose. While weight loss is often a desired side effect, sudden and dramatic weight loss--especially in people who are not overweight--should be discussed with a doctor.
According to emedtv.com, while weight loss can be a side effect of Cymbalta, clinical trials showed at least one percent of patients actually gained weight while taking the drug. You should discuss any weight gain with your doctor and either change the dosage or switch to a new drug. It may be best to begin an exercise regime and eat a healthy to offset the weight gain effect of the drugs. Your doctor can help you discuss what option is best for your situation.